Evidence map›Paper›PMID 25650170›Full record

ReviewTherapeutic advances in musculoskeletal disease2015

Inflammatory eye reactions with bisphosphonates and other osteoporosis medications: what are the risks?

Emma M Clark, Darshana Durup

Open access · bronzeAbstract readReview
In one paragraph

Review in Therapeutic advances in musculoskeletal disease, 2015. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
0.6field-weighted citation impact, top 30% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 16 citations in OpenAlex.

  1. Article
  2. Article
  3. Article
  4. Review
  5. Ocular Involvement in Systemic Autoimmune Diseases.Clinical reviews in allergy & immunology · 2015
    Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

2 authors at 2 institutions in 2 countries.

Emma M ClarkAcademic Rheumatology, Musculoskeletal Research Unit, University of Bristol, Learning and Research Building, Southmead Hospital, Westbury-on-Trym, Bristol BS10 5NB, UK.
Darshana DurupDepartment of Drug Design and Pharmacology, Faculty of Health and Medical Sciences, University of Copenhagen, Copenhagen, Denmark.
Southmead Hospital · GBUniversity of Copenhagen · DK

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Inflammatory eye reactions (IERs) are rare but have been associated with medications to treat osteoporosis. The aim of this review is to summarize the current literature on the association between IERs and specific medications to treat osteoporosis (bisphosphonates, selective estrogen receptor modulators, strontium, denosumab and teriparatide). We cover the known epidemiology, potential pathogenic mechanisms and a resume of unanswered questions. Briefly, this review highlights that none of the existing randomized clinical trials were powered to identify these rare adverse events, and the majority of the information available is from spontaneous case reports and case series reporting associations between bisphosphonates and IERs. No case reports describe IERs after other anti-osteoporosis medications. Importantly, some case reports describe recurrence of the IER after affected patients were rechallenged with the same or another bisphosphonate, and that no reported cases resolved without discontinuation of the bisphosphonate. However, three large population-based cohort studies have shown conflicting results between osteoporosis treatments and IERs, but overall these studies suggest that IERs may actually be part of underlying inflammatory disease processes that also cause osteoporosis, rather than due to the medications used to treat osteoporosis themselves. There are no clear pathogenic mechanisms for how bisphosphonates could potentially cause IERs. However, the drug is secreted into the tears by the lacrimal gland and could cause irritation to the mucous membranes with subsequent release of inflammatory mediators, similar to the systemic response typically seen after infusion of bisphosphonates. However, in summary it is still not known whether there is a true causal association between bisphosphonates or other anti-osteoporosis medications and IERs, or whether it is confounding by indication and is actually due to underlying inflammatory diseases that cause both osteoporosis and IERs.

Indexed as

adverse eventsanti-osteoporosis medicationsbisphosphonatesinflammatory eye reactionsosteoporosispathogenesis

Identifiers

PMID25650170
PMCPMC4314301
OpenAlexW2051285685

What OpenQuestion holds

Textmetadata
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.